Kentucky, 2020

Flash Flooding in Kentucky, July 26, 2020

July 26, 2020 · NWS LMK · 2 events in 1 county or zone

With high temperatures in the 90s, central Kentucky sat in an area of upper and lower high pressure. During diurnal heating, very slow moving thunderstorms with heavy rainfall developed, causing flash flooding in Adair County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

With high temperatures in the 90s, central Kentucky sat in an area of upper and lower high pressure. During diurnal heating, very slow moving thunderstorms with heavy rainfall developed, causing flash flooding in Adair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 26, 12:50 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 26, 12:50 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
250 PM EDT Sun Jul 26 2020

.Short Term...(This evening through Monday)
Issued at 250 PM EDT Sun Jul 26 2020

Convective temperature has been reached, and we are seeing scattered
showers and T-storms develop mainly along and south of Interstate
64. Expect this trend to continue through the rest of the afternoon,
perhaps with a slight northward expansion. There is little or no
shear to provide any organization or really much movement, but
plenty of instability and moisture available to fuel a few tall
storms that could put down locally torrential rainfall and gusty
winds. Could see showers and storms linger a bit into the evening,
but should be finished within an hour or two after sunset.

Patchy fog is possible toward daybreak Monday, and will be most
concerning in any areas that see heavy rainfall this afternoon.
However, expect just enough of a SW breeze to limit the areal extent
of any fog, so no mention planned at the moment.

As the day progresses on Monday, expect a cold front dropping
through Illinois and Indiana to finally approach our area of
responsibility. POPs really ramp up late in the day, with 60-70%
chances across portions of southern Indiana. Could see a few pulse
storms producing a marginal wind and heavy rain threat, even with
slightly better dymamics than today.

&&

.Long Term...(Monday night through Sunday)
Issued at 250 PM EDT Sun Jul 26 2020

By Monday night, the cold front associated with the closed low over
Ontario is forecast to begin pushing into the southern IN/northern
KY region. Showers and storms ahead of and along the front will
continue moving across the area, with the potential for some
stronger storms to still develop before instability begins to
diminish. The front is then expected to continue sinking southward
across the area Tuesday, eventually stalling out somewhere over the
lower OH Valley/TN Valley and remaining in the vicinity through the
week. With PWATs of 1.9 to 2.0 inches in place ahead of the front
and moderate destabilization Tuesday afternoon, expect scattered
storms capable of producing heavy rainfall, gusty winds, and
frequent lightning to develop. For now, the entire area has been
placed in a Day 3 Marginal Risk for Excessive Rainfall.

Although models continue to vary on how far south the front stalls
out, expect to see some scattered showers and storms develop
Wednesday afternoon, mainly over south-central KY. For the end of
the week, models are suggesting a couple of waves of low pressure
will move along the lingering frontal boundary, enhancing chances
for showers and storms across the area. By this weekend, a more
pronounced shortwave is then progged to swing through the MS Valley
and across the area, bringing continued chances for showers and
storms. Overall, temperatures will be a little cooler throughout the
week with increased cloud coverage and rain chances. For Tuesday and
Wednesday, highs are forecast to be in the mid to upper 80s, then in
the upper 70s to lower 80s for the end of the week and into the
weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 110 PM EDT Sun Jul 26 2020

Scattered convection has started developing within the last 30-60
min and will be in play in all the terminals eventually. Will likely
initialize all but LEX with VCTS.  So far any cells are too
transient to warrant more of a mention, as any restrictions
shouldn't last more than a few min at a time. Will monitor to see if
any storms become sufficiently clustered to warrant TEMPO groups.
Ceilings will remain VFR, if only barely so.

Look for convection to die down just after sunset this evening, with
light SW winds overnight. Gradient will tighten just a bit late
Monday morning, with extensive VFR Cu, but Monday's convection
should hold off beyond the valid TAF period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...JML
Aviation...RAS
Hazardous weather outlook, Jul 26, 1:28 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
328 PM EDT Sun Jul 26 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
328 PM EDT Sun Jul 26 2020 /228 PM CDT Sun Jul 26 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this
evening. A few of the stronger storms could produce locally heavy
rainfall and gusty winds, and frequent lightning is possible with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread thunderstorms are possible late Monday through Tuesday.
The stronger storms will be capable of producing locally heavy
rainfall and gusty winds, while lightning will be a hazard with any
thunderstorm.

Scattered afternoon thunderstorms will be possible Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAS/JML

In the hours before

Special weather statement, Jul 26, 2:22 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
422 PM EDT Sun Jul 26 2020

KYZ028-045-053-262045-
Nelson-Hardin-Larue-
422 PM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NELSON...NORTH
CENTRAL LARUE AND EAST CENTRAL HARDIN COUNTIES...

At 421 PM EDT, a strong thunderstorm was located 10 miles east of
Elizabethtown, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bardstown, New Haven, Lyons, Athertonville, Blue Gap, Bellwood,
Culvertown, Roanoke, Balltown and Younger Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3769 8580 3785 8562 3774 8538 3760 8564
TIME...MOT...LOC 2021Z 310DEG 13KT 3772 8566

DM
Special weather statement, Jul 26, 2:52 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
452 PM EDT Sun Jul 26 2020

KYZ045-046-054-262115-
Marion-Washington-Nelson-
452 PM EDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NELSON...NORTHWESTERN
MARION AND SOUTHWESTERN WASHINGTON COUNTIES...

At 451 PM EDT, a strong thunderstorm was located 7 miles south of
Bardstown, moving east at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bardstown, New Haven, Loretto, Raywick, Burkes Spring, Saint Joseph,
Dant, Samuels Field Airport, Booker and Nerinx.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3756 8553 3762 8559 3763 8558 3762 8557
      3763 8557 3764 8558 3764 8560 3769 8559
      3770 8560 3786 8553 3781 8519 3749 8535
TIME...MOT...LOC 2051Z 289DEG 9KT 3771 8550

DM
Special weather statement, Jul 26, 4:17 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
517 PM CDT Sun Jul 26 2020

KYZ064-077-262245-
Adair-Green-
517 PM CDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREEN AND CENTRAL
ADAIR COUNTIES...

At 517 PM CDT, a strong thunderstorm was located near Columbia,
moving east at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia, Pickett, Christine, Portland, Cundiff, Gadberry, Absher,
Bliss, Coburg and Fry.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3693 8528 3703 8551 3708 8552 3725 8546
      3724 8541 3722 8541 3722 8537 3719 8535
      3722 8533 3717 8515 3693 8526
TIME...MOT...LOC 2217Z 289DEG 10KT 3711 8542

DM
Special weather statement, Jul 26, 4:30 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 PM CDT Sun Jul 26 2020

KYZ076-262300-
Metcalfe-
530 PM CDT Sun Jul 26 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL METCALFE COUNTY...

At 529 PM CDT, a strong thunderstorm was located near Edmonton,
moving southeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Edmonton, Wisdom, Clarks Corner, Cork, Curtis, Cedar Flats, Gascon,
Beechville and New Liberty.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3700 8575 3701 8575 3711 8556 3710 8553
      3706 8552 3704 8551 3701 8551 3699 8549
      3690 8560
TIME...MOT...LOC 2229Z 298DEG 6KT 3703 8561

DM

The radar

The Louisville radar (KLVX), 111 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Adair

When
July 26, 4:59 PM CST to 6:30 PM CST
Where
Adair County, 1.52 mi N of Columbia Ludot Arpt to 1.34 mi W of Columbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.102, -85.334

Close to a foot of running water was flowing over Hudson Street in Columbia.

Flash Flood, Adair

When
July 26, 5:20 PM CST to 7:20 PM CST
Where
Adair County, 1.08 mi SSW of Gradyville to 1.42 mi NE of Pyrus
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.065, -85.424

Parts of Old Gradyville Road were underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913763, 913765.